Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 23, 2021, 4:15 PM EDT for Middlesex County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 23, 2021, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
- Hail
- 0.00 in
- Wind
- 40
County Middlesex County, MA
The radar
The Boston radar (KBOX), 87 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WWUS81 KBOX 232015
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
415 PM EDT Mon Aug 23 2021
MAZ004-005-026-232100-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
415 PM EDT Mon Aug 23 2021
...Developing storms will impact portions of northeastern Worcester
and northwestern Middlesex Counties through 500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a storms over Townsend, or
near Fitchburg, moving north at 20 mph. These storms have weak
rotation and could produce funnel clouds.
HAZARD...Winds to 40 mph and funnel clouds.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leominster, Fitchburg, Pepperell, Groton, Lunenburg, Townsend,
Littleton, Lancaster, Ayer, Shirley, Harvard, Ashburnham and Ashby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4271 7162 4253 7151 4247 7173 4271 7190
TIME...MOT...LOC 2012Z 160DEG 19KT 4264 7172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
GaucherWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:50 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 23, 3:50 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 350 PM EDT Mon Aug 23 2021 .SYNOPSIS... The remnants of Henri will lift across southern New England today and into the Gulf of Maine tonight. This will bring a renewed flooding risk along with isolated brief tornadoes. Hot and humid weather persists next week with isolated to scattered showers or thunderstorms later in the week. Cooler conditions return for this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Highlights * Still dealing with the remnants of Henri moving through the region. Given the tropical airmass in place may still have heavy rainfall at times, which could produce localized flooding. Trough and remnants of Henri in place over southern New England initially. The trough will lift northeastward into northern New England and Nova Scotia late tonight finally ridding us of Henri. Broad low over southern New England associated with Henri will exit the region. Main concern immediately is the flash flood risk over western portions of the region. Given the amount of rain we've seen it will not take much for flooding especially across western MA/CT. Tropical airmass in place with PWATS AOA 2 inches around the center of Henri. Utilized a blend of the HREF guidance and NAMNest. Not out of the question some of these heavier showers and perhaps a thunderstorm bring flooding in urban areas. Other concern as most folks are aware at least into early this evening is a brief tornado risk. Matches up well with the latest SPC Day 1 outlook, but really looks like there is a boundary per radar extending from just south of Boston NW to northern Worcester county. Shows up fairly well with the SPC 0-3 km CAPE of 100-200 J/kg and effective shear of 20-30 kts. If SPC mesoanalysis is correct then this boundary should lift northward by this evening. As Henri exits will have drier air filtering in as high pressure builds in. Probably will have some fog given the light winds and clearing skies, but uncertain how low the visibilities will get. Will largely depend on how quickly skies clear. Think BOS will see improvement once the wind direction shifts to the N. Will stay fairly mild tonight with low temperatures ranging from the upper 60s to low 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Ridge axis building into southern New England during this timeframe. This will keep the weather dry and quiet with high pressure in control Only concern during this timeframe is the increasing heat with the tropical humidity in place. Does not appear that we will see dew points high enough for Heat Advisories, but will be borderline. Could potentially be the beginning of a heat wave, but may stay just a bit too cool to hit 90 for most spots. Aloft will have 20-24 degree Celsius air at 925 hPa. The result are temperatures in the mid to upper 80s and perhaps some low 90s. Another muggy night and won't cool down much Tuesday night into early Wednesday. Low temperatures range from the mid 60s to low 70s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... 1240 PM Update: Given active weather in the short-term, completed the long-term portion of the fcst early. Forecast heavily based on the NBM. Main highlights still remain the same - idea for a period of summerlike heat and humidity with a return to mid 90s heat indices Wed and Thurs still look on track. Cold front late week may bring a risk for showers/t-storms with drier weather pattern for the weekend. Previous long-term discussion follows: Highlights... * Warm and humid through this week; cooler for this weekend * Dry most of the week; shower chances around Thursday/Friday Wednesday... By Tuesday and Wednesday a building mid level ridge and surface high pressure will keep things dry. The column dries out considerably allowing for plenty of sun each day, but lingering moisture at 850 mb on Tuesday means more diurnal clouds mix in. The main story of this period (and beyond) will be the heat and humidity. High temperatures increase to the upper 80s on Tuesday and low 90s on Wednesday; all with the tropical airmass keeping dewpoints in the low to mid 70s! This will make it feel extremely muggy and likely necessitate a Heat Advisory (heat indices >94 F for 2 days or more) starting Wednesday at the latest. For now apparent temperatures should stay in the low 90s Tuesday but if temperatures were to overperform by a few degrees given westerly/downslope flow, heat headlines could be necessary as early as Tuesday; this would also kick off a 3 day heat wave for locations that did hit 90 F. Fortunately we did not see mass power outages from Henri or this heat wave could have had even more concerning implications. Thursday and Friday... The upper trough and cold front advertised in the guidance the last few days has slowed down a bit making a very hot and humid Thursday more certain. 850 mb temps are a bit higher with the 00Z guidance than yesterday (19-20+C) which would give us highs in the low 90s while we have those oppressive dewpoints hanging around too. There remains uncertainty on the timing of the front and rain showers whether its later Thursday or 18-24 hours later on Friday. Altogether Thursday/Friday stand the best chance of seeing some unsettled weather before a cooler and drier airmass moves in for the weekend with highs back in the 70s. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Through 00Z...High confidence Mix of MVFR to LIFR as Henri lifts across southern New England. This will bring a risk of locally heavy rainfall, isolated thunderstorms and a brief tornado is not out of the question. Obviously this risk has not been added to the latest set of TAFs, but will be something that needs to be closely monitored with showers/storms ahead of the main precipitation shield. Think that BOS will remain LIFR/IFR given the wind remains out of the E. Elsewhere winds initially E shifting to the N/NW around 5-10 kts. Tonight...High confidence in trends, moderate in timing. Mix of MVFR to LIFR as showers come to an end with Henri exiting. With relatively light winds and clearing skies will likely have patchy fog across much of the region. Though there is some uncertainty here as flow becomes northerly bringing in drier air. Tuesday...High confidence. VFR conditions expected with relatively clear skies and light W to NW winds. Tuesday Night...High confidence in trends, moderate in timing. VFR, but may have some patchy radiation fog to deal with across the interior. This could bring conditions down to MVFR/IFR. KBOS Terminal...High confidence in TAF trends. Moderate confidence in timing. KBDL Terminal...High confidence in TAF. Outlook /Wednesday through Friday/... Tuesday Night: VFR. Patchy FG. Wednesday through Wednesday Night: VFR. Thursday: VFR. Slight chance SHRA, isolated TSRA. Thursday Night through Friday: VFR. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Small Craft Advisories remain in effect mainly due to elevated seas. Brief period tonight with a southwesterly low level jet could bring some borderline SCA gusts. As the remnants of Henri move across tonight will have showers that could have some heavy downpours at times. Should see the showers exiting by late tonight early Tuesday AM. High pressure builds in behind and will gradually see the seas diminishing. /Outlook /Wednesday through Friday/... Tuesday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Wednesday: Winds less than 25 kt. Seas locally approaching 5 ft. Wednesday Night through Thursday Night: Winds less than 25 kt. Friday: Winds less than 25 kt. Seas locally approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Flood Watch until 8 PM EDT this evening for CTZ002>004. MA...Flood Watch until 8 PM EDT this evening for MAZ002>004-008>012. RI...Flood Watch until 8 PM EDT this evening for RIZ001>008. MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ254>256. && SYNOPSIS...BL/Loconto NEAR TERM...BL SHORT TERM...BL LONG TERM...Loconto AVIATION...BL/Loconto MARINE...BL/Loconto
Hazardous weather outlook, Aug 23, 4:33 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Mon Aug 23 2021 CTZ002>004-MAZ002>004-008>012-RIZ001>008-240845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 AM EDT Mon Aug 23 2021 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>024-026-240845- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- 433 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts and southeastern Massachusetts. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-240845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 23, 11:30 AM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1130 AM EDT Mon Aug 23 2021
MAZ004-005-012-231615-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
1130 AM EDT Mon Aug 23 2021
...Developing thunderstorm over portions of east central Worcester
and south central Middlesex Counties...
At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm
over Westborough, or near Marlborough, moving north at 15 mph. This
storm may produce funnel clouds.
HAZARD...Winds to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marlborough, Hudson, Westborough, Hopkinton, Northborough, Clinton,
Southborough, Stow, Bolton, Boylston and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4226 7154 4224 7159 4242 7172 4246 7152
TIME...MOT...LOC 1528Z 171DEG 13KT 4228 7157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaucherLocal storm report, Aug 23, 11:53 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1153 AM EDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TORNADO 3 SW MARLBOROUGH 42.33N 71.59W
08/23/2021 MIDDLESEX MA TRAINED SPOTTER
SPOTTER WAS WATCHING TORNADO AT THE TIME OF THE CALL.
&&
EVENT NUMBER BOX2102962
BLLocal storm report, Aug 23, 12:30 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1230 PM EDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TORNADO 3 SW MARLBOROUGH 42.33N 71.59W
08/23/2021 MIDDLESEX MA TRAINED SPOTTER
SPOTTER WAS WATCHING TORNADO AT THE TIME OF THE CALL.
1150 AM TORNADO MARLBOROUGH 42.35N 71.55W
08/23/2021 MIDDLESEX MA AMATEUR RADIO
LARGE LIMB DOWN ON VEHICLE ON CEDAR HILL STREET.
&&
EVENT NUMBER BOX2102962 BOX2102963
SMITHLocal storm report, Aug 23, 1:37 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
137 PM EDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FUNNEL CLOUD BOXBOROUGH 42.50N 71.50W
08/23/2021 MIDDLESEX MA TRAINED SPOTTER
SPOTTER REPORTED A ROTATING FUNNEL CLOUD LOWERING AT
THE TIME OF THE REPORT.
&&
EVENT NUMBER BOX2102964
BLSpecial weather statement, Aug 23, 2:59 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
259 PM EDT Mon Aug 23 2021
MAZ004-231945-
Northern Worcester MA-
259 PM EDT Mon Aug 23 2021
...Developing storm will impact portions of north central Worcester
County through 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashburnham, or near Fitchburg, moving northwest at 15 mph. This
storm may produce funnel clouds.
HAZARD...Winds to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gardner, Winchendon, Westminster and Ashburnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 7190 4270 7189 4261 7186 4258 7192
4271 7205
TIME...MOT...LOC 1857Z 155DEG 15KT 4263 7191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaucherSpecial weather statement, Aug 23, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
415 PM EDT Mon Aug 23 2021
MAZ004-005-026-232100-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
415 PM EDT Mon Aug 23 2021
...Developing storms will impact portions of northeastern Worcester
and northwestern Middlesex Counties through 500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a storms over Townsend, or
near Fitchburg, moving north at 20 mph. These storms have weak
rotation and could produce funnel clouds.
HAZARD...Winds to 40 mph and funnel clouds.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leominster, Fitchburg, Pepperell, Groton, Lunenburg, Townsend,
Littleton, Lancaster, Ayer, Shirley, Harvard, Ashburnham and Ashby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4271 7162 4253 7151 4247 7173 4271 7190
TIME...MOT...LOC 2012Z 160DEG 19KT 4264 7172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaucherThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:30 AM EDT | Special Weather Statement | BOX | Middlesex | 45 min |
| Aug 23, 11:45 AM EDT | Tornado Warning | BOX | Middlesex, Worcester | 45 min |
| Aug 23, 12:26 PM EDT | Tornado Warning | BOX | Middlesex, Worcester | 43 min |
| Aug 23, 1:35 PM EDT | Tornado Warning | BOX | Middlesex, Worcester | 40 min |
| Aug 23, 5:19 PM EDT | Special Weather Statement | BOX | Middlesex | 41 min |
| Aug 23, 10:09 AM EDT | Special Weather Statement | BOX | Providence | 36 min |
| Aug 22, 8:45 PM EDT | Areal Flood Warning | BOX | Capitol Planning Region | 9 hr |
| Aug 23, 11:52 AM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 3 hr |
| Aug 23, 3:36 PM EDT | Areal Flood Warning | BOX | Capitol Planning Region | 6 hr |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.